MENU
component-ddb-728x90-v1-01-desktop

Expert: Percocet addictions could be cause of recent overdoses

A Macon doctor believes an addiction to Percoset has contributed to the recent overdoses in Middle Georgia / Shannon Lilly (WGXA)

MACON, Ga. -- A local expert believes that the dozens of people who have overdosed from taking counterfeit pills have an addiction to Percocet.

In the last four days, about thirty people have been hospitalized in Macon, Perry, Warner Robins, Centerville and Albany and some deaths have been reported connected to these counterfeit Percocet pills.

On Thursday, the GBI announced that they tested the counterfeit pills and results show that one of the two synthetic opioids contained in the pills is consistent with a new fentanyl analogue.

"What you would normally take for a heroin dose, you have to take much less fentanyl to achieve the same effect," said Dr. Chris Hendry with Navicent Health.

Hendry said a Percocet addiction may begin with taking it after an injury. It could start a dangerous cycle.

"These kinds of medications can rewire how your brain works with the first dose," Hendry said. "And you don't know if you're susceptible to that or not."

Hendry said signs of addiction to Percocet include tiredness, weight loss, changes in appetite and irritability.

Hendry also said legitimate Percocet pills have completely different effects. The counterfeit pills release a euphoric feeling.

"Percocet is not fentanyl," Hendry said. "Percocet is a combination of Tylenol, acetaminophen and a drug called OxyContin."

By the time the users realize what they have taken isn't Percocet, it's too late.

"That's when it leads to death, actually when people don't know that they've ingested something that's foreign or something that isn't safe," said psychologist Macry Catherine Riner.

One major symptom of an overdose on the pills is respiratory system failure. Doctors have been required to use "massive doses" of overdose counteracting drugs to revive patients, according to the Department of Public Health.

"They'll have profuse sweating, fast heart rate, hallucinations, nausea, diarrhea," Hendry said. "In severe cases you can have seizures. Usually these kind of opioid withdrawals need to be done in a supervised setting. It's not something you really recommend to do at home."

The Bibb County Sheriff's Office is encouraging anyone with information about the origins of the drug to come forward.

close video ad
Unmutetoggle ad audio on off

Trending